Your weight loss eludes you despite you eating right and exercising daily. What might be the cause? Well, the medicines you take may often be the culprits behind your unreasonable weight gain. Here are some medicines that can cause weight gain if you take them regularly.
Antidepressant medications: Weight gain is a well-known side effect of many drugs given for mood disorders.
- Taking certain selective serotonin reuptake inhibitors (SSRIs) such as Paxil, Prozac (fluoxetine) or Zoloft (sertraline) makes you more prone to gaining weight.
- Another class of antidepressant medications known as tricyclic antidepressants (TCAs) increase your appetite and cause you to gain those unwanted pounds.
- Other common types of antidepressant medications that could lead to weight gain include
- Steroid medications such as prednisone and hydrocortisone are known to cause weight gain. These may be given for chronic pain, allergies, asthma, autoimmune conditions and hormonal disorders. Common corticosteroids include
- The anabolic effect (promoting protein and fat storage) of these medications can cause weight gain.
- Many oral medications used to treat type II diabetes (sulfonylureas and thiazolidinediones) and insulin may encourage weight gain. Common diabetes medications that may contribute to weight gain include
- They work by directly affecting your brain and can lead to changes in your metabolism and weight gain. They have been known to increase your appetite.
- These are psychiatric pharmaceutical medications prescribed for treating mood disorders such as bipolar disorder or schizophrenia, promoting and sustaining intense shifts in your mood.
- Common mood stabilizers include
- Diuretics may help you lose temporary water weight, but they can also lead to weight gain because your body may become “thirsty” after taking them. Your brain can interpret your thirst for hunger and you eat more. Moreover, reduced water content of the body often makes the body retain water and salt, causing the so-called increase in water weight.
- Beta-blockers reduce the reaction your body has to exercise and prevent an increase in your heart rate during exercise, making your body burn fewer calories. They also cause you to feel tired, which makes you feel unable to work out and causes you to gain weight.
- Seizure medicines such as Depakene and Depakote (or valproic acid) treat seizures in people with epilepsy. This particular type of medication increases your appetite, causing you to gain 10 or more pounds.
- Toprol-XL (metoprolol)
- Epival (sodium valproate)
- Elavil (amitriptyline)
- Paxil (paroxetine)
- Depakote (divalproex sodium)
- Ergomar (ergotamine)
- Sansert (methysergide)
- Migranal/DHE-45 (dihydroergotamine)
- Methergine (methylergonovine)
- Wigraine, Cafetrate, Cafatine, Migergot, Cafergot or Ercaf (caffeine and ergotamine)
Contraceptives: Contraceptives that you take orally or that are injected have been associated with weight gain. Common contraceptives that may increase weight include
- Hormonal implants
- The contraceptive pill
- Hormonal intrauterine devices (IUDs)
- The morning after pill
- These medications are used for treating human immunodeficiency virus (HIV). There are various types that work in various ways.
- Typically, people with HIV take three or more of these medications together or these medications can be combined into a single pill. Unfortunately, they are also linked with unavoidable weight gain.
You should talk to your healthcare provider about drugs and weight gain. If weight gain is a concern, ask your doctor to substitute your medicine. Doctors and obesity researchers say that weight gain is associated with a few categories or families of drugs, not necessarily some specific brands. Moreover, not everyone who takes these medicines puts on pounds. Happily, people who do usually have an alternative medication they can try.
Health Solutions From Our Sponsors
Diabetes, Metabolic Syndrome and Obesity: Targets and Therapy: "Medications That Cause Weight Gain and Alternatives in Canada: A Narrative Reviews." https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6109660/
Obesity Medicine Association: "Medications That May Increase Weight." https://obesitymedicine.org/medications-that-cause-weight-gain/